Increased BUN

  1. 0
    hi my patient has an elevated bun, i cant seem to find signs and symtoms for this increased value along with interventions. anyone know??:typing
  2. 8 Comments so far...

  3. 0
    What is going on with the patient? What is their medical diagnosis(es)?
  4. 0
    her medical dx is chf and she is also having abdominal pain
  5. 0
    look at creatine always- if BUN is elevated that is nitogenous waste products,ie dehydration, ect....elevated cr+ elevated BUN= renal issues---pop open that A&P book,pathophys is awesome!
  6. 0
    What is wrong in CHF patients? How would that affect your kidneys?
    Last edit by VickyRN on Apr 1, '09 : Reason: TOS
  7. 1
    you need to consider the elevated bun as one of the patient's symptoms and look at what this means in relation to other pathophysiology going on with this patient in determining your nursing problems. you can find information about what a bun is in a lab reference book and on certain internet websites if you do not have a lab reference book:
    urea is an end product of protein metabolism formed in the liver and is excreted by the kidneys. the bun is a reflection of the amount of urea being produced by the liver and the amount of urea being excreted by the kidneys. it should be evaluated along with the creatinine level to get a better picture of the situation that is going on. the bun levels can change rapidly from day to day and reflect the body's situation on a daily basis; the creatinine levels are related to a person's muscle mass so change in creatinine levels take longer to appear.

    mosby's diagnostic and laboratory test reference, 4th edition, says that this test is "directly related to the metabolic function of the liver and the excretory function of the kidney. . .[and]. . .serves as a index of the function of those organs" (page 857). however, it also says that the bun can elevate in conditions other than primary renal disease, especially when large amounts of protein are available to be processed. with increased protein metabolism larger amounts of urea will be made (e.g. high protein diets, starvation, massive tissue trauma, gi bleeding). and, keep in mind that urea, which is what the bun test measures, is made by the liver. so, when there are low buns there may be liver failure.

    there actually can be some presenting symptoms of grossly elevated urea levels: acidemia, agitation, confusion, fatigue, nausea, vomiting and coma. interventions would include treatment of the underlying cause, giving iv bicarbonate, low protein diet, hemodialysis and avoiding nephrotoxic medication (page 1314, davis's comprehensive handbook of laboratory and diagnostic tests with nursing implications, 2nd edition).

    chf is one of the conditions where the bun may become elevated. the reason is because of decreased renal perfusion as a result of the heart failure. make sure you read about the pathophysiology of heart failure and how the heart muscle is failing to perform its job. that affects the remainder of the body systems, particularly if the heart isn't pumping efficiently so that perfusion to other body organs is below par. it may also be because of the side effect of diuretics or ace inhibitors that the patient is on. or, the patient may be showing early signs of renal failure (look at the creatinine level).

    a lot to consider, isn't it?
    nickiluttrell likes this.
  8. 0
    Do you have a laboratory book?

    The one I have (they are cheap), has a list of conditions that are associated with both elevated and decreased levels of every lab.

    Your interventions will depend on what is wrong with your patient. There isn't a blanket intervention just for the BUN being high as it's just as important to know what is causing it to be high in the first place.

    Your med-surg book, should have interventions associated by disorder.
  9. 1
    Im new here, not quite sure if I want to ask any questions......Kinda scary!!!(smile) I am a 2nd semester ADN student and sometimes it is nice to get answers or even suggestions from others like ourselves without wondering if what we are asking is right or wrong. Our instructors except for only a few, give us such sarcastic answers, which makes you not want to ask anything. However, how ya gonna know if u don't ask? So, I am glad to be apart of this site and look forward to any knowledge and expertise or even just suggestions offered...Everything looks very interesting so far...Keep me in your prayers, I want to do good in this program!
    nickiluttrell likes this.
  10. 0
    I apologize, what I said before, had nothing to do with increased BUN.


Top